Alert archive / New York / Wind Advisories in 2024

Wind Advisory 7, NWS Buffalo, NY

March 25, 2024Chautauqua County, Erie County, New York

NWS Buffalo, NY issued this wind advisory at Mar 25, 2024, 1:05 PM EDT for Chautauqua County, Erie County, New York. It took effect at Mar 26, 2024, 12:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 25, 2024, 1:05 PM EDT (17:05 UTC)
In effect from
Mar 26, 2024, 12:00 AM EDT
Expired
Mar 26, 2024, 12:00 PM EDT
In force
12 hr
Issued by
NWS Buffalo, NY

Counties Chautauqua County, NY, Erie County, NY

The radar

The Buffalo radar (KBUF), 55 km from the middle of the area, began a volume at 17:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.1 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2024-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2024-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2557 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

377 
WWUS71 KBUF 251705
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
105 PM EDT Mon Mar 25 2024

NYZ019-085-260115-
/O.NEW.KBUF.WI.Y.0007.240326T0400Z-240326T1600Z/
Chautauqua-Southern Erie-
Including the cities of Jamestown, Orchard Park, and Springville
105 PM EDT Mon Mar 25 2024

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EDT 
TUESDAY...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Chautauqua and Southern Erie Counties.

* WHEN...From midnight tonight to noon EDT Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high 
profile vehicle. Secure outdoor objects.

&&

$$

RSH
3 follow-up statements
562 
WWUS71 KBUF 260053
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
853 PM EDT Mon Mar 25 2024

NYZ019-085-260900-
/O.CON.KBUF.WI.Y.0007.240326T0400Z-240326T1600Z/
Chautauqua-Southern Erie-
Including the cities of Jamestown, Orchard Park, and Springville
853 PM EDT Mon Mar 25 2024

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EDT 
TUESDAY...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Chautauqua and Southern Erie Counties.

* WHEN...From midnight tonight to noon EDT Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high 
profile vehicle. Secure outdoor objects.

&&

$$

SJW
729 
WWUS71 KBUF 260818
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
418 AM EDT Tue Mar 26 2024

NYZ019-085-261600-
/O.CON.KBUF.WI.Y.0007.000000T0000Z-240326T1600Z/
Chautauqua-Southern Erie-
Including the cities of Jamestown, Orchard Park, and Springville
418 AM EDT Tue Mar 26 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EDT TODAY...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Chautauqua and Southern Erie Counties.

* WHEN...Until noon EDT today.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high 
profile vehicle. Secure outdoor objects.

&&

$$

TMA
490 
WWUS71 KBUF 261620
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
1220 PM EDT Tue Mar 26 2024

NYZ019-085-261730-
/O.EXP.KBUF.WI.Y.0007.000000T0000Z-240326T1600Z/
Chautauqua-Southern Erie-
Including the cities of Jamestown, Orchard Park, and Springville
1220 PM EDT Tue Mar 26 2024

...WIND ADVISORY HAS EXPIRED...

While winds will still gust to 30 to 35 mph this afternoon, and even 
in some areas tonight, the threat of potentially damaging winds has 
ended.

$$

RSH

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this wind advisory went out at Mar 25, 11:13 AM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Mar 25, 11:13 AM EDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1113 AM EDT Mon Mar 25 2024

.SYNOPSIS...
Strong high pressure centered over eastern Quebec will provide dry
weather with plenty of sunshine today. The start of the new work
week will also be marked by a period of notably warmer weather.
Temperatures will soar into the 50s for many areas today and
Tuesday. A slow moving cold front will then lead to the likelihood
of showers Tuesday night into Wednesday.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
Today is guaranteed to be a warmer day throughout the region. The
area of Canadian high pressure will drift to extreme eastern Quebec
where its clockwise circulation will direct notably milder into our
area. Much warmer air will move in aloft as well, but unfortunately
highs will be limited to the mid/upper 40s from the Finger Lakes
east and mainly low to mid 50s for western NY as a persistent and
rather staunch low level inversion around 3kft will prevent full
mixing or else we would be even warmer. That said, this is still
quite a nice rebound back to 5-10 degrees above average. Localized
downslope winds between the Chautauqua Ridge and the Lake Erie shore
may gust to 30-35 mph at times through midday or so before tailing
off some through the afternoon. Winds will then begin to ramp up
once again this evening.

While tonight will certainly be precipitation free, it will become
quite windy for some areas. A 50 knot low level jet sandwiched
between the aforementioned surface high and a deepening storm system
over the upper Mississippi Valley will impinge upon our region. The
bulk of these winds within the warm advective pattern will remain
trapped aloft by the previously discussed inversion, but in the
typical downslope areas, the south to southeast flow could prove to
be an issue. The biggest risk for stronger winds will be found
between Lake Erie and the Chautauqua Ridge where 45-50 mph wind
gusts will be possible as the eastern edge of the stronger low level
winds clips western NY. If guidance continues to advertise winds of
this magnitude, a Wind Advisory may eventually be needed for these
areas, thus will continue a mention in the HWO for this area. A
lesser threat will be found across the remaining higher terrain of
the western Southern Tier and on the north facing slopes of the Tug
Hill where gusts up to 35-40 mph will be possible. Funneling down
the Black River valley is another area worth keeping an eye on.
Otherwise, it won't be nearly as cold tonight, with lows ranging
from the upper 20s to lower 30s east of Lake Ontario to the mid and
upper 30s across most of western NY. However, the southeasterly
downslope flow may keep low temperatures in the low 40s locally
northwest of the Chautauqua Ridge.

It will be breezy and mild on Tuesday...as temperatures will climb
to at least 55 to 60F across the majority of the region. The driving
force for the mild conditions will be southerly 40 kt low level jet
that will be found out ahead of an approaching cold front. If not
for a persistent and very robust low level inversion (~2kft)...H85
temps of 8-10c would easily support max temps in the 70s. Our loss.
Meanwhile...a swath of moisture and lift associated with a pre-
frontal trough will support lowering and thickening clouds over the
far western counties along with at LEAST scattered showers by late
afternoon. Meanwhile..skies will remain partly sunny across the
Finger Lakes and Eastern Lake Ontario regions.

It will be unsettled Tuesday night...as the aforementioned pre-
frontal trough will make its way across the region. Will maintain
likely pops from continuity...but a break in the shower activity
should be found between the pre frontal trough and the actual sfc
front...the latter of which will not move thorugh until after
daybreak Wednesday. It will be a mild night with mins mainly between
40 and 45.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
Deep trough to our west will slowly creep east with showers
decreasing in coverage Wednesday...as a mid level dry slot will
work in from the west. The more concentrated area of showers will
be from the Genesee Valley east and then across the North Country.
It will remain mild ahead of the front with temperatures peaking
in the mid 50s to mid 60s, with the warmest readings east of the
Genesee Valley.

Drier weather will gradually return areawide Wednesday night
but it will also turn progressively cooler behind the front.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
By Thursday the midweek system will be largely to our east...with
perhaps a few leftover showers hanging on across the North Country.
Otherwise high pressure and cooler/drier air will gradually build
across the region Thursday through Friday night and offer a period
of fair dry weather. Temperatures will be right around normal for
the end of March...with daily highs in the mid to upper 40s and
nightly lows in the upper 20s to lower 30s.

After that the medium range guidance packages diverge considerably
for next weekend...with the GFS much more aggressive at bringing a
mid-level trough and surface low across the Great Lakes compared to
the other guidance...which either has a much weaker/more suppressed
system or none at all...with the GEM/ECMWF largely keeping Canadian
high pressure dominant across our region. Given these differences
will lean more heavily toward continuity and a blended approach
for now...which favors largely dry weather and continued seasonable
temperatures.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
VFR conditions will be found throughout the region through at least
midday Tuesday.

While CIGS and VSBYS will not be an issue through the TAF period...
winds just 'off the deck' (~2 kft) will become strong enough to
support at least the possibility for low level wind shear conditions
late in the TAF period for KBUF/KIAG/KROC. A stout inversion just
off the deck though will make it difficult for these winds to mix to
the surface. However, if better mixing can occur (i.e. gustier
surface winds), then wind shear may not be an issue, however higher
gusts would be realized at the surface instead.

Outlook...

Tuesday...VFR but with the chance of showers far west late.
Tuesday night and Wednesday...MVFR CIGS with showers likely.
Thursday and Friday...VFR.

&&

.MARINE...
Moderate east to southeast winds will be in place today, although
winds will freshen across Lake Ontario. Given that the flow will be
mainly offshore, the choppiest conditions will be found in Canadian
waters. However, with more of an easterly component to the wind
developing across central and western Lake Ontario, near Small Craft
conditions will be found from near Sodus Bay westward.

Flow will remain mainly offshore through mid week, however winds
(and possibly waves at times) may near Small Craft Advisory
thresholds on both Lakes through this period.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...JM/RSH
NEAR TERM...JM/RSH
SHORT TERM...AR/TMA
LONG TERM...JJR
AVIATION...JM
MARINE...JM/RSH
Hazardous weather outlook, Mar 25, 4:52 AM EDT, 8 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
452 AM EDT Mon Mar 25 2024

NYZ001>008-010>014-021-260900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Allegany-
452 AM EDT Mon Mar 25 2024

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019-020-085-260900-
Chautauqua-Cattaraugus-Southern Erie-
452 AM EDT Mon Mar 25 2024

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Strong winds are expected to develop later tonight with wind gusts of
45 to 50 mph possible between Lake Erie and the Chautauqua ridge.
Wind gusts of 35 to 40 mph will be possible across the higher
terrain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong winds are expected to last into the first part of Tuesday
morning with wind gusts of 45 to 50 mph possible between Lake Erie
and the Chautauqua ridge. Wind gusts of 35 to 40 mph will be
possible across the higher terrain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-260900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
452 AM EDT Mon Mar 25 2024

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 4:40 PM EDTSmall Craft AdvisoryBUF33 hr

Nearby

Wind Advisories in New York, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.